Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 23, NWS Des Moines, IA

June 6, 2006Davis County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 6, 2006, 5:10 PM CDT for Davis County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 5:10 PM CDT (22:10 UTC)
Expired
Jun 6, 2006, 6:00 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:12 PM CDTTORNADO5 Ne Bloomfield, IABRIEF TORNADO TOUCHDOWN REPORTED BY BLOOMFIELD FIRE DEPARTMENT. NO DAMAGE.
Jun 6, 5:15 PM CDTHAIL 14 S Floris, IA50 MPH WINDS ALSO OBSERVED.
Jun 6, 5:40 PM CDTHAIL 0.88Pulaski, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 062210
TORDMX
IAC051-062300-
/O.NEW.KDMX.TO.W.0023.060606T2210Z-060606T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DAVIS COUNTY IN SOUTHEAST IOWA.

* UNTIL 600 PM CDT.

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR BLOOMFIELD...OR 15 MILES SOUTH OF OTTUMWA...
  AND MOVING SOUTHEAST AT 15 MPH.

* THIS STORM WILL BE...
  NEAR PULASKI BY 535 PM CDT.

THE LOCATION OF FLORIS IS ALSO IN THE PATH.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221

$$

RUSSELL
3 follow-up statements
000 
WWUS53 KDMX 062219
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT TUE JUN 6 2006

IAC051-062300-
/O.CON.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/
DAVIS IA-
519 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN DAVIS COUNTY UNTIL
600 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR BLOOMFIELD...OR 20 MILES SOUTH OF OTTUMWA...
AND MOVING SOUTHEAST AT 15 MPH.

THIS TORNADIC STORM WILL BE...
  NEAR PULASKI BY 540 PM CDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL.

AT 502 PM LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 1 MILE SOUTH 
OF FLORIS.

LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221

$$

RUSSELL
000 
WWUS53 KDMX 062245
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE JUN 6 2006

IAC051-062300-
/O.CON.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/
DAVIS IA-
545 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN DAVIS COUNTY UNTIL
600 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES WEST OF MILTON...OR 15 MILES NORTH OF
MEMPHIS...AND MOVING SOUTH AT 25 MPH.

THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DAVIS
COUNTY...INCLUDING THE LOCATION OF PULASKI.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221

$$

RUSSELL
000 
WWUS53 KDMX 062259
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT TUE JUN 6 2006

IAC051-062309-
/O.EXP.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/
DAVIS IA-
559 PM CDT TUE JUN 6 2006

...THE TORNADO WARNING FOR EASTERN DAVIS COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 554 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN FOR THE NEXT 10 TO 
15 MINUTES OVER FAR SOUTHERN DAVIS COUNTY...BUT THE SEVERE WEATHER 
HAS SHIFTED TO THE SOUTH.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221

$$

RUSSELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 4:25 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 6, 4:25 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT TUE JUN 6 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE CONVECTIVE TRENDS NEAR TERM...THEN RAIN
CHCS THRU FRIDAY WITH A COUPLE OF DIFFICULT TO RESOLVE SHORT
WAVES...AND FINALLY A POTENTIALLY ACTIVE EXTENDED PERIOD. A
SCATTERED LINE OF THUNDERSTORMS IS MOVING THROUGH SOUTHEAST COUNTIES
ATTM WITH ISOLD NICKEL HAIL. BETTER TOR POTENTIAL TO THE EAST WITH
SEVERAL CONFIRMED TORNADOES THUS FAR...BUT SHORT TERM THREAT WILL
BEAR WATCHING INVOF OTM AND CENTERVILLE. STORMS SHOULD EXIT CWA
BETWEEN 6 AND 7 PM WITH WEAK HIGH PRESSURE RIDGE TO FOLLOW OVERNIGHT
INTO WED. THE NAM/GFS ARE BOTH SUGGESTING A SERIES OF RIDGE RIDING
SHORT WAVE TROUGHS TO AFFECT THE REGION LATE WED THRU FRIDAY. THE
MODELS ARE NOT LATCHING ON TO CONSISTENT TIMING AND WILL KEEP POP
COVERAGE CONSERVATIVE FOR NOW...WITH SLT CHCS OVER WESTERN COUNTIES
THURSDAY...AND OVER THE SOUTH THURSDAY NIGHT. WE COULD SEE A FEW
MARGINAL SEVERE STORM...MAINLY THURS AFT/EVE. ADDITIONAL SHORT WAVES
ARRIVE FRI/SAT AND WILL LEAVE CURRENT POPS IN NORTHERN SECTIONS
ALONE GIVEN THE UNCERTAINTY. SAT NITE THROUGH THE WEEKEND...THE
UPPER RIDGE WILL GRADUALLY FLATTEN WITH A FRONTAL BOUNDARY EXPECTED
TO WAVER NORTH AND SOUTH NEAR CENTRAL IOWA. THE SETUP FAVORS
OVERNIGHT MCS ACTIVITY WITH CONSISTENT BOUNDARY AND MOISTURE FEED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jun 6, 3:58 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 6 2006

IAZ074-075-084>086-094>097-071100-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE LATE AFTERNOON
HOURS...WITH HAIL TO NICKEL SIZE AND LOCALIZED WIND GUSTS TO 60
MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT OVER SOUTHERN
PORTIONS OF IOWA. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY
THURSDAY EVENING...WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60
MPH THE MAIN THREATS. PERIODS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY
NIGHT THROUGH MONDAY. IT IS TOO EARLY TO OUTLINE THE SPECIFIC
SEVERE WEATHER THREATS...HOWEVER WITH A FRONTAL BOUNDARY IN THE
AREA...THERE IS POTENTIAL FOR HEAVY RAIN OVER PORTIONS OF CENTRAL
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM THIS EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-092-093-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-
358 PM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT
OVER WESTERN AND SOUTHERN PORTIONS OF IOWA. A FEW SEVERE STORMS
ARE POSSIBLE...MAINLY THURSDAY AFTERNOON AND EVENING...WITH HAIL
TO PENNY SIZE AND WIND GUSTS TO 60 MPH THE MAIN THREATS. PERIODS OF
THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH MONDAY. IT IS
TOO EARLY TO OUTLINE THE SPECIFIC SEVERE WEATHER THREATS...HOWEVER
WITH A FRONTAL BOUNDARY IN THE AREA...THERE IS POTENTIAL FOR HEAVY
RAIN OVER PORTIONS OF CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

KINNEY

In the hours before

Local storm report, Jun 6, 3:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SE EDDYVILLE          41.14N 92.60W
06/06/2006  E0.88 INCH       WAPELLO            IA   PUBLIC

&&

COGIL
Local storm report, Jun 6, 4:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S OTTUMWA             40.98N 92.42W
06/06/2006  E0.88 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:48 PM CDTSevere Thunderstorm WarningDMXWapello57 min
Jun 6, 4:44 PM CDTSevere Thunderstorm WarningDMXDavis46 min
Jun 6, 4:47 PM CDTSevere Thunderstorm WarningDMXWapello13 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.